This Morning: Dr Chris shows exercise to prevent blood clots
When you subscribe we will use the information you provide to send you these newsletters.Sometimes they’ll include recommendations for other related newsletters or services we offer.Our Privacy Notice explains more about how we use your data, and your rights.You can unsubscribe at any time.
The combined pill remains a popular and highly effective method of contraception, with about 3.5 million in the UK taking it every year. Taken correctly, the pill gives excellent contraception with 99 percent protection against pregnancy and a whole range of other non-contraceptive benefits. However, since the pill was first developed in the 1960s, there have been reports of blood clots – venous thromboembolism (VTE) – associated with taking the pill. What is the risk of acute venous thrombosis on the pill? Express.co.uk chatted to Dr Deborah Lee, Dr Fox Online Pharmacy to find out.
The pill is convenient to use, effective in preventing pregnancy and has a range of welcome, non-contraceptive benefits such as lighter, less painful periods, and often improvements in acne and PMT.
However, as with any form of medication, there can be risks with taking it – including blood clots.
Reports of the pill causing blood clots are not new and have been popping up for nearly 60 years since the pill was created.
The risk of Venous Thromboembolism (VTE) is increased for women on the pill.
Dr Lee explained: “VTE is a blood clot that usually develops in the deep veins of the leg when it is called a deep vein thrombosis (DVT).
“There is a concern that the blood clot can break free and be transported to the lung when it is called a pulmonary embolus (PE).
“Both conditions are serious medical conditions that occur in around 1 to 2 per 1,000 of the UK population every year.”
This may sound scary, but a huge amount of research has been undertaken over the last 60 years looking at the relationship between the pill and VTE.
Dr Lee insisted: “With careful adherence to up-to-date medical guidance, there is no doubt that the pill can continue to be used safely and with confidence.”
What is the risk of acute venous thrombosis on the pill?
The overall risk of VTE in women who take the combined pill is quoted as five to 12 per 10,000 users per year.
This is a very small risk when compared to the numerous benefits of taking the pill, Dr Lee said.
But the risk is greater than the current ‘scare’ over the AstraZeneca vaccine, where 30 people have reported blood clot issues out of more than 5 million vaccinations.
Dozens of women have taken to social media in reaction to the news, with one saying: “Do we want to talk about the contraceptive pill having a higher potential blood clot rate than the AstraZeneca vaccine? Or are we too tired?”
Another said: “I can’t help but laugh over them pulling the Oxford vaccine over a side effect risk of blood clots, not like every contraceptive pill isnt a walking talking blood clot risk.”
A third added: “1 in 1,400 women on my birth control pill alone will develop blood clots every year, but 30 out of 17,000,000 developed a clot from a vaccine administered to men must not go ahead because of these risks.”
While VTE can be life-threatening, it is very uncommon for you to die from it.
Dr Lee explained: “If you are unlucky enough to get a VTE on the pill, 99 percent of women recover – the chance of dying from this is around 1 percent.
Did you know that you’re more likely to get VTE while pregnant or during the early postpartum period than when on the pill?
Dr Lee said: “The risk of VTE in pregnancy and the early postpartum period is at least five times higher than the risk of VTE on the pill.
“Large numbers of unplanned pregnancies are prevented by taking the pill, with the result that the pill is reducing the overall number of cases of VTE.”
Morning-after pill: How you can get emergency contraception in advance [INFORMER]
AstraZeneca vaccine safety: EMA boss gives update on vaccine review [INSIGHT]
Why are countries stopping AstraZeneca vaccine? [EXPLAINER]
Is the pill safe?
In the UK, doctors and nurses prescribe the pill according to evidence-based guidelines (UKMEC) produced by the Faculty of Sexual and Reproductive Healthcare (FFSRH), and it would not be prescribed to someone for whom it isn’t safe.
Dr Lee explained: “Clinicians are advised not to prescribe estrogen-containing contraception to women at high risk of VTE, for example, anyone who has had a VTE in past, has a current VTE and is on treatment, or has had recent surgery resulting in a prolonged period of immobilization.
“The clinician prescribing the pill will always be assessing these risk factors and helping to make the best decision in terms of risks and benefits for each particular patient.
“Women taking the pill have regular appointments at which these risk factors are monitored and discussed.”
Other risk factors for VTE that will be taken into consideration are:
A strong family history
Known thrombophilias (inherited blood clotting abnormalities).
Many changes have taken place since the pill was first developed almost 60 years ago, and it has been greatly improved.
Dr Lee said: “The dose of estrogen in the pill has been hugely reduced, so that now some women take less hormone in a week, than they used to take in a day!
“The formulations of estrogen and progestogen have also changed, in an effort to reduce side-effects and improve pill safety. Some modern contraceptive pills contain natural (not synthetic) estrogens, for example, Qlaira and Zoely. “
Patients now have a great deal of choice when it comes to finding the right pill for them, and this includes the option of the other estrogen-containing methods, the contraceptive patch (Evra) or the vaginal ring (NuvaRing).
If you’re still not convinced, Dr Lee concluded: “The combined pill remains an excellent contraceptive option, so long as it is prescribed according to current recommendations.”
You may have also heard that the pill is ineffective if you have coronavirus or that the risk of blood clots is higher on the pill if you have coronavirus, but you don’t need to worry.
Dr Lee explained: “ There is no published evidence on the risk of VTE if a pill user develops infection with COVID-19.
“The Faculty of Sexual and Reproductive Healthcare has issued guidance for clinicians advising women taking the pill during the COVID-19 pandemic.
“The Faculty states that there is no need for pill users to stop using their pill unnecessarily. “Anyone with concerns, should not stop their pill but discuss the situation with their healthcare provider. “
Those with asymptomatic COVID, or symptomatic COVID but not requiring hospitalization, may decide to swap to a non-estrogen containing method, such as the progesterone-only pill (POP) if they prefer, but this is not mandatory.
Dr Lee warned: “Take advice from your healthcare provider, and if you do decide to swap methods, follow the advice on how to do this, so as not to run the risk of an unplanned pregnancy.
“For those with severe COVID infection, who need admission to hospital, the pill should be stopped, but consideration given as to whether emergency contraception is indicated. A suitable method should be chosen before hospital discharge if needed.”
How can you reduce the risk of blood clots on the pill?
Dr Lee has listed eight things you can do to reduce your risk of blood clots while on the pill. They are:
- Always take the pill carefully, according to the manufacturer’s instructions.
- Manage your weight – try to keep your BMI under 30.
- Be physically active – participate in regular physical exercise.
- Keep well-hydrated – make sure you drink at least 2L water per day.
- Always attend for your medical check-ups, which will include blood pressure and BMI measurements, for repeat pill prescriptions. Make sure your healthcare provider knows any changes to your medical history such as new diagnoses, side effects, new medication, or changes to your family history.
- Take travel advice in advance if you plan to take a plane flight.
- If you have an accident, or become unwell, leading to a period of immobilization, tell your healthcare provider you are on the pill and the will advise you.
- Stop smoking – smoking is a significant risk factor for VTE.
Source: Read Full Article